Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Caffeine

  1. #1
    Default Caffeine
    Exam Training Packages
    Here's one I haven't come across yet. I need a code for excessive caffeine intake. My 3M keeps taking me back to some sort of drug abuse, is that right? It seems a little severe for caffeine, you know?

  2. #2
    Location
    Columbia, MO
    Posts
    12,570
    Default
    I know what you mean. But also I do not feel that excessive is the same thing as abuse. Was this the only documented dx? Where I am going is was there some other symptom attributed to the caffien so you code an adverse effect or maybe a V69 for problems related to lifestyle something like that. I would really hesitate on a drug abuse code.

    Debra A. Mitchell, MSPH, CPC-H

  3. #3
    Location
    Columbia, MO
    Posts
    12,570
    Default
    Aslo I looked up caffene and get poisoning by caffene is 969.71 with an E code E854.2 for accidental.. just another idea

    Debra A. Mitchell, MSPH, CPC-H

  4. #4
    Location
    Education Officer Loveland/Ft Collins, Colorado
    Posts
    26
    Default Drugs and Chemicals
    Code 969.71 is for caffeine, it is just identifying the stimulant of caffeine.
    Melody S. Irvine,CPC, CPMA, CEMC, CFPC, CPB, CPC-I, CCS-P, CMRS
    2016 Member Education Officer, Loveland, Colorado
    2016 - 2019 AAPC Chapter Association Board of Directors
    Region 7, Montana, Idaho, WY, CO, NM
    Email: Melody.Irvine@AAPCCA.org
    Phone: (970) 222-1900

  5. #5
    Default
    Quote Originally Posted by mitchellde View Post
    I know what you mean. But also I do not feel that excessive is the same thing as abuse. Was this the only documented dx? Where I am going is was there some other symptom attributed to the caffien so you code an adverse effect or maybe a V69 for problems related to lifestyle something like that. I would really hesitate on a drug abuse code.
    Yes, the primary code was palpitations and/or racing heart and I struggled with the fact that it could be a sign & symptom but he numbered it as a #2 dx which made me feel that he wanted listed in addition to.

  6. #6
    Location
    Columbia, MO
    Posts
    12,570
    Default
    But remember to code poisoning there needs to be an effect of the poisoning such as papitations then the 969.71 then the E code. I guess we just need to know how it was documented.

    Debra A. Mitchell, MSPH, CPC-H

  7. #7
    Location
    Columbia, MO
    Posts
    12,570
    Default
    now that was funny I just grabbed the papitations put of the air.. so there you go then papitations first, 969.71 and the E854.2 and your set.

    Debra A. Mitchell, MSPH, CPC-H

  8. #8
    Default
    Quote Originally Posted by Melody Irvine View Post
    Code 969.71 is for caffeine, it is just identifying the stimulant of caffeine.
    Thanks. I just hate to use a code requiring an Ecode for caffeine because it just doesn't seem to be a poisening but technically, I guess it is all I have to go with. Thanks again!

  9. #9
    Location
    Columbia, MO
    Posts
    12,570
    Default
    It is a bit of a misnomer but the 969.71 is actually the poison code the E code is indicating it was not intentional so is really important. And poisoning is anything that does not follow prescribed dosage. The other way to do this is as an adverse reaction but with the verbage "excessive intake" I feel we should not got to adverse effect since that would indicate a correct dosage taken correctly.

    Debra A. Mitchell, MSPH, CPC-H

  10. #10
    Default
    Quote Originally Posted by mitchellde View Post
    now that was funny I just grabbed the papitations put of the air.. so there you go then papitations first, 969.71 and the E854.2 and your set.
    Thanks, Deb. That is what I will go with. Unfortunately, I don't have a lot to work with on this one. We use t-sheets for our ER patients and this PA is one of the absolute worst ones her for documentation. He is definitely one of our biggest challenges here Under the clinical impression, he just circled palpitaions and then wrote the excessive caffeine under it (barely ledgible).

Page 1 of 2 12 LastLast

Similar Threads

  1. Alcohol, caffeine use (abuse)?
    By sglassfo in forum Medical Coding General Discussion
    Replies: 0
    Last Post: 07-22-2014, 11:00 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
Enjoying Our Forums?

AAPC forums are a benefit of membership. Joining AAPC grants you unlimited access, allowing you to post questions and participate with our community of over 150,000 professionals.

Join Now Continue Reading Without Full Access

Already a Member?

Login

Close Message

In addition to full participation on AAPC forums, as a member you will be able to:

  • Access to the largest healthcare job database in the world.
  • Join over 150,000 members of the healthcare network in the world.
  • Be a part of an industry leading organization that drives the business side of healthcare.
  • Save anywhere from 10%-50% with exclusive member discounts on courses, books, study materials, and conferences.
  • Access to discounts at hundreds of restaurants, travel destinations, retail stores, and service providers. AAPC members also have opportunities to save on heath, life, and liability insurance.
  • Become a member of a local chapter and attend regular meetings.